Advertisement

Table of Inequalities in Eliiptic Boundary Value Problems

  • C. Bandle
  • M. Flucher
Chapter
Part of the Mathematics and Its Applications book series (MAIA, volume 430)

Abstract

This contribution contains a compiled list of inequalities that are frequently used in the calculus of variations and elliptic boundary value problems. The selection reflects the authors personal taste and experience. Purely one dimensional results are omitted. No proofs are given. Frequently we refer to textbooks rather than original sources. General references are Pólya and Szegö [73], Morrey [59], Giaquinta [33–34], Gilbarg and Trudinger [35], Kufner, John and Fucik [49], Ziemer [94]. We hope that this table will be useful to other mathematicians working in these fields and a stimulus to study some of the subjects more deeply.

Key words and phrases

Elliptic partial differential equations Calculus of variations Isoperimetric inequalities 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R. A. Adams, Sobolev Spaces, Pure and Applied Mathematics, Vol. 65, Academic Press, New York — London, 1975.Google Scholar
  2. 2.
    A. D. Alexandrov, Die Innere Geometrie der Konvexen Flächen, Akademie — Verlag, Berlin, 1955.Google Scholar
  3. 3.
    H. W. Alt, Lineare Funktional Analysis, Springer Verlag, Berlin — Heidelberg — New York, 1985.Google Scholar
  4. 4.
    T. Aubin, Nonlinear Analysis on Manifolds, Monge-Ampere Equations, Springer Verlag, Berlin — Heidelberg — New York, 1982.zbMATHCrossRefGoogle Scholar
  5. 5.
    A. Avinyó and X. Mora Lower bounds of Cheeger-Osserman type for the first eigenvalue of the n-dimensional membrane problèm, Z. Angew. Math. Phys. 41 (1990), 426–430.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    A. Baernstein II A uniform approach to symmetrization, Sympos. Math. 35 (1994), 47–91.MathSciNetGoogle Scholar
  7. 7.
    C. Bandle Extremaleigenschaften von Kreissektoren und Halbkugeln, Comment. Math. Helv. 46 (1971), 356–380.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    C. Bandle, Mean value theorems for functions satisfying the inequality Au Δu + Ke u ≥ 0, Arch. Rational Mech. Anal. 51 (1973), 70–84.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    C. Bandle, A geometrical isoperimetric inequality and applications to problems of mathematical physics, Comment. Math. Helv. 49 (1974), 496–511.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    C. Bandle, On a differential inequality and its applications to geometry, Math. Z. 147 (1976), 253–261.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    C. Bandle, Isoperirnetric Inequalities and Applications, Monographs and Studies in Mathematics, 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980.Google Scholar
  12. 12.
    C. Bandle and M. Flucher Harmonic radius and concentration of energy, hyperbolic radius and Liouville’s equations Δu = e u and Au = u (n+2) / (n−2), SIAM Rev 38 (1996), 191–238.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    C. Bandle and M. Marcus Asymptotic behaviour of solutions and their derivatives for semilinear elliptic problems with blowup at the boundary, Ann. Inst. H. Poincaré Anal. Non Linéaire 12 (1995), 155–171.MathSciNetzbMATHGoogle Scholar
  14. 14.
    J. Barta Sur la vibration fondamentale d’une membrane, C.R. Acad. Sci. Paris 204 (1937), 472–473.zbMATHGoogle Scholar
  15. 15.
    E. F. Beckenbach and R. Bellman, Inequalities, Springer Verlag, Berlin — Heidelberg — New York, 1971.zbMATHGoogle Scholar
  16. 16.
    P. Bénard, G. Besson and S. Gallot Sur une inégalité isopérimétrique qui généralise celle de Paul-Lévy-Gromov, Invent. Math. 80 (1985), 295–308.MathSciNetCrossRefGoogle Scholar
  17. 17.
    G. Bol Isoperimetrische Ungleichung für Bereiche auf Flächen, Jahrsber. Deutsch. Math.-Verein. 51 (1941), 219–257.MathSciNetGoogle Scholar
  18. 18.
    H. Brézis and E. Lieb A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc. 88 (1983), 486–490.MathSciNetzbMATHGoogle Scholar
  19. 19.
    I. N. Bronstein and K. A. Semendjajew, Taschenbuch der Mathematik, Fifth ed., B. G. Teubner Verlagsgesellschaft mbH, Stuttgart, 1991 [Translated from the Russian, Translation edited and with a foreword by G. Grosche, V. Ziegler and D. Ziegler].Google Scholar
  20. 20.
    J. E. Brothers and W. P. Ziemer Minimal rearrangements of Sobolev functions, J. Reine Angew. Math. 384 (1988), 153–179.MathSciNetzbMATHGoogle Scholar
  21. 21.
    Y. D. Burago and V. A. Zalgaller, Geometric Inequalities, Springer Verlag, Berlin — Heidelberg — New York, 1988.zbMATHGoogle Scholar
  22. 22.
    G. R. Burton Semilinear elliptic equations on unbounded domains, Math. Z. 190 (1985), 519–525.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis (Papers dedicated to Salomon Bochner, 1969) (R. C. Gunning, ed.), Princeton Univ. Press, Princeton, N. J., 1970, pp. 195-199.Google Scholar
  24. 24.
    R. Coifman, P. L. Lions, Y. Meyer and S. Semmes Compensated compactness and Hardy spaces, J. Math. Pures Appl. 72 (1993), 247–286.MathSciNetzbMATHGoogle Scholar
  25. 25.
    R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. II, Partial Differential Equations, John Wiley & Sons, Inc., New York, 1989.Google Scholar
  26. 26.
    C. Fefferman and E. M. Stein H p spaces of several variables, Acta Math. 129 (1972), 137–193.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    M. Flucher Best inequalities for the distance of L p-functions to mean values and weak limits, Nonlinear Anal. 20 (1993), 1021–1027.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    M. Flucher Approximation of Dirichlet eigenvalues on domains with small holes, J. Math. Anal. Appl. 193 (1995), 169–199.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    M. Flucher and S. Müller, Concentration of low energy extremals, Ann. Inst. H. Poincaré Anal. Non Linéaire, (submitted).Google Scholar
  30. 30.
    M. Flucher and M. Rumpf M. Bernoulli’s free-boundary problèm, qualitative theory and numerical approximation, J. Reine Angew. Math. 486 (1997), 165–204.MathSciNetzbMATHGoogle Scholar
  31. 31.
    J. Frehse Capacity methods in the theory of partial differential equations, Jahresber. Deutsch. Math.-Verein. 84 (1982), 1–44.MathSciNetzbMATHGoogle Scholar
  32. 32.
    E. Gagliardo Proprietà di alcune classi di funzioni in piu variabili, Ricerche Mat. 7 (1958), 102–137.MathSciNetzbMATHGoogle Scholar
  33. 33.
    M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematics Studies, 105, Princeton Univ. Press, Princeton, N. J., 1983.Google Scholar
  34. 34.
    M. Giaquinta, Introduction to Regularity Theory for Nonlinear Elliptic Systems, Birkhäuser Verlag, Basel, 1993.zbMATHGoogle Scholar
  35. 35.
    D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer Verlag, Berlin — Heidelberg — New York, 1983.zbMATHCrossRefGoogle Scholar
  36. 36.
    D. Goldberg A local version of the Hardy space. Duke Math. J. 46 (1979), 27–42.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    P. Grisvard Edge behavior of the solution of an elliptic problèm, Math. Nachr. 132 (1987), 281–299.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    P. Grisvard Singular behaviour of elliptic problems in non Hilbertian Sobolev spaces, J. Math. Pures Appl. (9) 74 (1995), 3–33.MathSciNetzbMATHGoogle Scholar
  39. 39.
    H. Hadwiger, Vorlesungen über Inhalt, Oberfläche und Isoperimetrie, Springer Verlag, Berlin — Gottingen — Heidelberg, 1957.zbMATHCrossRefGoogle Scholar
  40. 40.
    G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Univ. Press, Cambridge, 1967.Google Scholar
  41. 41.
    E. Heinz Elementare Bemerkung zur isoperimetrischen Ungleichung im ℝ 3, Math. Z. 132 (1973), 319–322.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    J. Hersch Transplantation harmonique, transplantation par modules, et théorèmes isopérimétriques, Comment. Math. Helv. 44 (1969), 354–366.MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    E. Hewitt and K. Stromberg, Real and Abstract Analysis — A Modern Treatment of the Theory of Functions of a Real Variable, Springer Verlag, Berlin — Heidelberg — New York, 1965.zbMATHCrossRefGoogle Scholar
  44. 44.
    A. Huber On the isoperimetric inequality on surfaces of variable Gaussian curvature, Ann. of Math. 60 (1954), 237–247.MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    K. Itô (Ed.), Encyclopedic Dictionary of Mathematics, Vol. I-IV, Second ed., MIT Press, Cambridge, MA, 1993 [Translated from the Japanese].Google Scholar
  46. 46.
    T. Kato Schrödinger operators with singular potential, Israel J. Math. 13 (1972), 135–148.MathSciNetCrossRefGoogle Scholar
  47. 47.
    B. Kawohl, Rearrangements and Convexity of Level Sets in P.D.E, Lect. Notes Math. 1150, Springer Verlag, Berlin — Heidelberg — New York, 1985.Google Scholar
  48. 48.
    A. Kufner, Weigthed Sobolev Spaces, John Wiley & Sons, Inc., New York, 1985.Google Scholar
  49. 49.
    A. Kufner, O. John and S. Fucik, Function Spaces, Noordhoff International Publishing, Leyden, Academia, Prague, 1977.zbMATHGoogle Scholar
  50. 50.
    A. C. Lazer and P. J. McKenna Asymptotic behaviour of solutions of boundary blowup problems, Differential Integral Equations 7 (1994), 1001–1019.MathSciNetzbMATHGoogle Scholar
  51. 51.
    S. T. Yau and P. Li Estimates of eigenvalues of a compact Riemannian manifold, Proc. Symp. Pure Math. 36 (1980), 205–239.MathSciNetGoogle Scholar
  52. 52.
    H. Matano Asymptotic behaviour and stability of solutions of semilinear diffusion equations, Publ. Res. Inst. Math. Sci. 15 (1979), 401–454.MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    V. G. Maz’ja, Sobolev Spaces, Springer Verlag, Berlin — Heidelberg — New York, 1985.zbMATHGoogle Scholar
  54. 54.
    V. G. Maz’ja and B. A. Plamenevskiĭ L p estimates, and the asymptotic behavior of the solutions of elliptic boundary value problems in domains with edges, Conf. Differential Equations and Applications (Ruse, 1975), Godišnik Visš. Učebn. Zaved. Priložna Mat. 11 (1975), 113–123.Google Scholar
  55. 55.
    N. G. Meyers An L p-estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 189–206.MathSciNetzbMATHGoogle Scholar
  56. 56.
    M. Milman Integrability of the Jacobien of orientation preserving maps: interpolation methods, C.R. Acad. Sci. Paris Ser. I Math. 317 (1993), 539–543.MathSciNetzbMATHGoogle Scholar
  57. 57.
    C. Miranda, Formule di maggiorzione e teoréma di esistenza per le funzioni biarmoniche di du variabili, Giorn. Mat. Battaglini 2(78) (1967), 97–118.MathSciNetGoogle Scholar
  58. 58.
    C. Miranda, Partial Differential Equations of Elliptic Type, Springer Verlag, Berlin — Heidelberg — New York, 1970.zbMATHCrossRefGoogle Scholar
  59. 59.
    B. M. Morrey, Multiple Integrals in the Calculus of Variations, Springer Verlag, Berlin — Heidelberg — New York, 1966.zbMATHGoogle Scholar
  60. 60.
    J. Moser A new proof of de Giorgi’s theorem concerning the regularity problèm for elliptic differential equations, Comm. Pure Appl. Math. 13 (1960), 457–468.MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    J. Moser On Harnach’s theorem for elliptic differential equations, Comm. Pure Appl. Math. 14 (1961), 577–591.MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    S. Müller A surprising higher integrability property of mappings with nonnegative Jacobien, Bull. Amer. Math. Soc. 21 (1989), 245–248.MathSciNetzbMATHCrossRefGoogle Scholar
  63. 63.
    S. Müller Hardy space methods for nonlinear partial differential equations, Equadiff 8 (Bratislava, 1993), Tatra Mt. Math. Publ. 4, 1994, pp. 159–168.MathSciNetzbMATHGoogle Scholar
  64. 64.
    L. Nirenberg On elliptic partial differential equations, Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mat. 13 (1959), 116–162.MathSciNetGoogle Scholar
  65. 65.
    B. Opic and A. Kufner, Hardy-type Inequalities, Pitman Research Notes in Mathematical Series, 219, Longman Scientific & Technical, Harlow, UK, 1990.Google Scholar
  66. 66.
    R. Osserman The isoperimetric inequality, Bull. Amer. Math. Soc. 84 (1978), 1182–1238.MathSciNetzbMATHCrossRefGoogle Scholar
  67. 67.
    R. Osserman Astrobg form of the isoperimetric inequality in R n, Complex Variables Theory Appl. 9 (1987), 241–249.MathSciNetzbMATHCrossRefGoogle Scholar
  68. 68.
    F. Pacella and M. Tricarico, Symmetrization for a class of elliptic equations with mixed boundary conditions, Atti Sem. Fis. Univ. Modena 34 (1985/86), 75–94.MathSciNetGoogle Scholar
  69. 69.
    L. E. Payne Isoperimetric inequalities and their applications, SIAM Rev. 9 (1967), 453–488.MathSciNetzbMATHCrossRefGoogle Scholar
  70. 70.
    L. E. Payne and G. A. Philippin Some maximum principles for nonlinear elliptic equations in divergence form with applications to capillary surfaces and to surfaces of constant mean curvature, Nonlinear Anal. 3 (1979), 193–211.MathSciNetzbMATHCrossRefGoogle Scholar
  71. 71.
    L. E. Payne and H. Weinberger An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal. 5 (1960), 286–292.MathSciNetzbMATHCrossRefGoogle Scholar
  72. 72.
    G. Pólya and M. Schiffer Convexity of functional by transplantation, J. Analyse Math. 3 (1954), 245–346.MathSciNetzbMATHCrossRefGoogle Scholar
  73. 73.
    G. Polya and G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Annals of Mathematics Studies, 27, Princeton Univ. Press, Princeton, N. J., 1951.Google Scholar
  74. 74.
    M. H. Protter and H. Weinberger, Maximum Principles in Differential Equations, Prentice — Hall, Inc., Englewood Cliffs, N.J., 1967.Google Scholar
  75. 75.
    M. H. Protter and H. Weinberger, A maximum principle and gradient bounds for linear elliptic equations, Indiana Univ. Math. J. 23 (1973), 239–249.MathSciNetzbMATHCrossRefGoogle Scholar
  76. 76.
    M. Reed and B. Simon, Methods of Modern Mathematical Physics, IV: Analysis of Operators, Academic Press, New York — London, 1978.zbMATHGoogle Scholar
  77. 77.
    S. Semmes A primer on Hardy spaces and some remarks on a theorem of Evans and Müller, Comm. Partial Differential Equations 19 (1994), 277–319.MathSciNetzbMATHCrossRefGoogle Scholar
  78. 78.
    L. Simon, Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, 3., Australian National University Centre for Mathematical Analysis, Canberra, 1983.Google Scholar
  79. 79.
    R. Sperb, Maximum Principles and Their Applications, Mathematics in Science and Engineering, 157, Academic Press, New York — London, 1981.Google Scholar
  80. 80.
    E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, 30, Princeton Univ. Press, Princeton, N. J., 1970.Google Scholar
  81. 81.
    E. Stein, Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Mathematical Series, 43., Princeton Univ. Press, Princeton, N.J., 1993.Google Scholar
  82. 82.
    E. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton Mathematical Series, 32, Princeton Univ. Press, Princeton, N.J., 1971.Google Scholar
  83. 83.
    M. Struwe, Variational Methods, Springer Verlag, Berlin — Heidelberg — New York, 1990, 1996.zbMATHGoogle Scholar
  84. 84.
    G. Szegö Inequalities for certain eigenvalues of a membrane of given area, J. Rational Mech. Anal. 3 (1954), 343–356.MathSciNetzbMATHGoogle Scholar
  85. 85.
    G. Talenti Elliptic equations and rearrangements, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3, 4 (1976), 697–718.MathSciNetzbMATHGoogle Scholar
  86. 86.
    G. Talenti, On isoperimetric theorems of mathematical physics, Handbook of Convex Geometry Vol. B, North-Holland, Amsterdam, 1993, pp. 1131–1147.Google Scholar
  87. 87.
    G. Talenti, The standard isoperimetric theorem, Handbook of Convex Geometry Vol. A, North-Holland, Amsterdam, 1993, pp. 73–123.Google Scholar
  88. 88.
    A. Torchinsky, Real Variable Methods in Harmonic Analysis, Academic Press, New York, 1986.zbMATHGoogle Scholar
  89. 89.
    H. Weinberger An isoperimetric inequality for the N-dimensional free membrane problèm, J. Rational Mech. Anal. 5 (1959), 533–636.MathSciNetGoogle Scholar
  90. 90.
    H. Weinberger, Symmetrization in uniformly elliptic problems, Studies in Mathematical Analysis and Related Topics, Stanford Univ. Press, Stanford, CA, 1962.Google Scholar
  91. 91.
    H. C. Wente An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl. 26 (1969), 318–344.MathSciNetzbMATHCrossRefGoogle Scholar
  92. 92.
    S. T. Yau Isoperimetric constants and the first eigenvalue of a compact Riemannian manifold, Ann. Sci. École Norm. Sup. (4) 8 (1975), 487–507.zbMATHGoogle Scholar
  93. 93.
    E. Zeidler, Nonlinear Functional Analysis and its Applications, Vol. IV: Applications to Mathematical Physics, Springer Verlag, Berlin — Heidelberg — New York, 1988.Google Scholar
  94. 94.
    W. P. Ziemer, Weakly Differentiate Functions: Sobolev Spaces and Functions of Bounded Variation, Springer Verlag, Berlin — Heidelberg — New York, 1989.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • C. Bandle
    • 1
  • M. Flucher
    • 1
  1. 1.Mathematisches InstitutUniversität BaselBaselSwitzerland

Personalised recommendations